How the interaction occurs:
Boceprevir, cobicistat, ritonavir, and telaprevir may slow down how quickly your liver processes certain corticosteroids. Dexamethasone may speed up how quickly your liver processes telaprevir.
What might happen:
The amount of corticosteroid in your blood may increase and cause side effects.If you are taking dexamethasone wither either lopinavir or telaprevir, the amount of lopinavir or telaprevir in your blood may decrease and it may not work as well.
What you should do about this interaction:
Make sure that your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medications together. Let your doctor know right away if you notice any swelling of your face, neck, or trunk; pain in abdomen or back, prolonged sore throat or fever, or mood changes. If you are taking dexamethasone and telaprevir, your doctor may want to run some blood tests to check how your telaprevir is working.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Victrelis (boceprevir) US prescribing information. Schering Corporation February, 2014.
2.Stribild (elvitegravir, cobicistat, emtricitabine, tenofovir) prescribing information. Gilead Sciences, Inc. October, 2013.
3.Norvir (ritonavir) US prescribing information. Abbott Laboratories November, 2012.
4.Incivek (telaprevir) US prescribing information. Vertex Pharmaceuticals Incorporated October, 2013.
5.Kaletra (lopinavir/ritonavir tablets) US prescribing information. Abbott Laboratories January, 2013.
6.Flovent inhalation (fluticasone propionate) US prescribing information. GlaxoSmithKline July, 2011.
7.Flovent Rotadisk (fluticasone propionate) US prescribing information. GlaxoSmithKline March, 2004.
8.Flonase Nasal Spray (fluticasone propionate) US prescribing information. GlaxoSmithKline March, 2004.
9.Flovent Diskus (fluticasone propionate) US prescribing information. GlaxoSmithKline March, 2010.
10.Penzak SR, Formentini E, Alfaro RM, Long M, Natarajan V, Kovacs J. Prednisolone pharmacokinetics in the presence and absence of ritonavir after oral prednisone administration to healthy volunteers. J Acquir Immune Defic Syndr 2005 Dec 15;40(5):573-80.
11.Kedem E, Shahar E, Hassoun G, Pollack S. Iatrogenic Cushing's syndrome due to coadministration of ritonavir and inhaled budesonide in an asthmatic human immunodeficiency virus infected patient. J Asthma 2010 Sep;47(7):830-1.
12.Gray D, Roux P, Carrihill M, Klein M. Adrenal suppression and Cushing's syndrome secondary to ritonavir and budesonide. S Afr Med J 2010 May; 100(5):296-7.
13.Ebright JR, Stellini MA, Tselis AC. Spinal epidural lipomatosis in a human immunodeficiency virus-positive patient receiving steroids and protease inhibitor therapy. Clin Infect Dis 2001 Mar 1;32(5):E90-1.
14.Herold MA, Gunthard HF. Cushing syndrome after steroid-infiltration in two HIV-patients with antiretroviral therapy. Praxis (Bern 1994) 2010 Jul 7;99(14):863-5.
15.Danaher PJ, Salsbury TL, Delmar JA. Metabolic derangement after injection of triamcinolone into the hip of an HIV-infected patient receiving ritonavir. Orthopedics 2009 Jun;32(6):450.
16.Dort K, Padia S, Wispelwey B, Moore CC. Adrenal suppression due to an interaction between ritonavir and injected triamcinolone: a case report. AIDS Res Ther 2009;6:10.
17.Ramanathan R, Pau AK, Busse KH, Zemskova M, Nieman L, Kwan R, Hammer JH, Mican JM, Maldarelli F. Iatrogenic Cushing syndrome after epidural triamcinolone injections in an HIV type 1-infected patient receiving therapy with ritonavir-lopinavir. Clin Infect Dis 2008 Dec 15; 47(12):e97-9.
18.Yombi JC, Maiter D, Belkhir L, Nzeusseu A, Vandercam B. Iatrogenic Cushing's syndrome and secondary adrenal insufficiency after a single intra-articular administration of triamcinolone acetonide in HIV-infected patients treated with ritonavir. Clin Rheumatol 2008 Dec;27 Suppl 2:S79-82.
19.Rouanet I, Peyriere H, Mauboussin JM, Vincent D. Cushing's syndrome in a patient treated by ritonavir/lopinavir and inhaled fluticasone. HIV Med 2003 Apr;4(2):149-50.
20.Clevenbergh P, Corcostegui M, Gerard D, Hieronimus S, Mondain V, Chichmanian RM, Sadoul JL, Dellamonica P. Iatrogenic Cushing's syndrome in an HIV-infected patient treated with inhaled corticosteroids (fluticasone propionate) and low dose ritonavir enhanced PI containing regimen. J Infect 2002 Apr;44(3):194-5.
21.Chen F, Kearney T, Robinson S, Daley-Yates PT, Waldron S, Churchill DR. Cushing's syndrome and severe adrenal suppression in patients treated with ritonavir and inhaled nasal fluticasone. Sex Transm Infect 1999 Aug; 75(4):274.
22.Hillebrand-Haverkort ME, Prummel MF, ten Veen JH. Ritonavir-induced Cushing's syndrome in a patient treated with nasal fluticasone. AIDS 1999 Sep 10;13(13):1803.
23.Dupont C, Giraud V, Leporrier J, Greffe S, Rouveix E, Chinet T. Cushing's syndrome induced by combined treatment with inhaled fluticasone and oral ritonavir. Rev Mal Respir 2009 Sep;26(7):779-82.
24.Collet-Gaudillat C, Roussin-Bretagne S, Desforges-Bullet V, Petit-Aubert G, Doll J, Beressi JP. Iatrogenic Cushing's syndrome, diabetes mellitus and secondary adrenal failure in a human immunodeficiency virus patient treated with ritonavir boosted atazanavir and fluticasone. Ann Endocrinol (Paris) 2009 Sep;70(4):252-5.
25.Valin N, De Castro N, Garrait V, Bergeron A, Bouche C, Molina JM. Iatrogenic Cushing's syndrome in HIV-infected patients receiving ritonavir and inhaled fluticasone: description of 4 new cases and review of the literature. J Int Assoc Physicians AIDS Care (Chic) 2009 Mar-Apr; 8(2):113-21.
26.Bouldouyre MA, Moachon L, Guillevin L, Launay O. Iatrogenic Cushing syndrome in an HIV-infected female patient: be careful about interaction inhaled corticosteroids-ritonavir!. Presse Med 2008 Dec;37(12):1834-5.
27.Foisy MM, Yakiwchuk EM, Chiu I, Singh AE. Adrenal suppression and Cushing's syndrome secondary to an interaction between ritonavir and fluticasone: a review of the literature. HIV Med 2008 Jul;9(6):389-96.
28.Jinno S, Goshima C. Progression of Kaposi sarcoma associated with iatrogenic Cushing syndrome in a person with HIV/AIDS. AIDS Read 2008 Feb;18(2):100-4.
29.St Germain RM, Yigit S, Wells L, Girotto JE, Salazar JC. Cushing syndrome and severe adrenal suppression caused by fluticasone and protease inhibitor combination in an HIV-infected adolescent. AIDS Patient Care STDS 2007 Jun;21(6):373-7.
30.Bhumbra NA, Sahloff EG, Oehrtman SJ, Horner JM. Exogenous Cushing syndrome with inhaled fluticasone in a child receiving lopinavir/ritonavir. Ann Pharmacother 2007 Jul;41(7):1306-9.
31.Pessanha TM, Campos JM, Barros AC, Pone MV, Garrido JR, Pone SM. Iatrogenic Cushing's syndrome in a adolescent with AIDSs on ritonavir and inhaled fluticasone. Case report and literature review. AIDS 2007 Feb 19; 21(4):529-32.
32.Arrington-Sanders R, Hutton N, Siberry GK. Ritonavir-fluticasone interaction causing Cushing syndrome in HIV-infected children and adolescents. Pediatr Infect Dis J 2006 Nov;25(11):1044-8.
33.Johnson SR, Marion AA, Vrchoticky T, Emmanuel PJ, Lujan-Zilbermann J. Cushing syndrome with secondary adrenal insufficiency from concomitant therapy with ritonavir and fluticasone. J Pediatr 2006 Mar;148(3):386-8.
34.Gillett MJ, Cameron PU, Nguyen HV, Hurley DM, Mallal SA. Iatrogenic Cushing's syndrome in an HIV-infected patient treated with ritonavir and inhaled fluticasone. AIDS 2005 Apr 29;19(7):740-1.
35.Samaras K, Pett S, Gowers A, McMurchie M, Cooper DA. Iatrogenic Cushing's syndrome with osteoporosis and secondary adrenal failure in human immunodeficiency virus-infected patients receiving inhaled corticosteroids and ritonavir-boosted protease inhibitors: six cases. J Clin Endocrinol Metab 2005 Jul;90(7):4394-8.
36.Soldatos G, Sztal-Mazer S, Woolley I, Stockigt J. Exogenous glucocorticoid excess as a result of ritonavir-fluticasone interaction. Intern Med J 2005 Jan;35(1):67-8.
37.Gupta SK, Dube MP. Exogenous cushing syndrome mimicking human immunodeficiency virus lipodystrophy. Clin Infect Dis 2002 Sep 15; 35(6):E69-71.
38.Sagir A, Wettstein M, Oette M, Erhardt A, Haussinger D. Budesonide-induced acute hepatitis in an HIV-positive patient with ritonavir as a co-medication. AIDS 2002 May 24;16(8):1191-2.